I have had Botox injections twice before for treatment of forehead wrinkles and the 11's. I recently went to my dermatologist to have further Botox treatments and he told me about Dysport. I agreed to try it, ended up having a severe reaction to it, ended up in ER being treated for anaphylactic shock. I was very ill for several weeks after. Does this mean no further Botox or was it just because of Dysport? I heard the Dysport acts differently than Botox?
Botox and Dysport - Are They Truly the Same?
Doctor Answers (6)
Botox vs. Dsport
I used both Botox and Dysport in my practice. I find that some patients really love one or the other, but rarely do patients feel that they are completely interchangeable.
Allergic Reaction to Dysport
Fortunately, allergic reactions to Botox or Dysport are quite rare. As you had treatment with Botox in the past, it is possible but unlikely that you are allergic to Dysport.
I would recommend seeing as allergist to try to determine the cause of your anaphylactic shock. It may have be due to the bacteriostatic saline that is often used to dilute Botox or Dysport before injecting. You should not have any further injections of either product until you determine the cause of your allergic reaction.
Botox and Dysport are similar but chemically different
Botox and Dysport act by the same mechanism but the molecular structure is slightly different between the two. I would recommend consultation with an allergist before considering Botox injections. If it is decided that Dysport was the cause of your reaction you should never use this medication again. Botox will likely be OK but I would confirm with an allergy specialist.
Stephen Weber MD, FACS
You might also like...
Botox and Dysport
botox and dysport are botulinum neurotoxin.
- they are not the same
- they are different molocules
- the behave differently
i have a long article on the differences between the two toxins which i will post shortly.
you probably still can have botox not dysport. i would ask the dermatologist to report this to the fda and the company. ask the company about simillar reactions and causes. and what have they done about it and precautions
Reaction to botulinum toxin
If you have not reacted to Botox in the past, you should not have reacted to Dysport. Further allergy testing would be recommended to see if you had another exposure. Given that they have the same mechanism of action- further neurotoxin injections would not be recommended until you find out what you are allergic to.
Botox an Dysport
Botox and Dysport are both forms of Botulinum toxin type A, but bind the acetylcholine receptor in slightly different ways. Allergic reactions are extremely unusual to either product. I would recommend seeing an allergist, reviewing all of your medications, review your diet prior to the anaphylactic event (I have seen severe late onset allergic reactions to shellfish in patients who were previously unaware of an allergy), and other environmental exposure before you attribute your reaction to dysport. If Dysport was indeed the cause, I would be wary about future use of Botox also.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.